Texas, 2012

Hail in Texas, May 5, 2012

May 5, 2012 · NWS FWD · 1 event in 1 county or zone

A complex of thunderstorms developed between San Angelo and Goldthwaite. This complex of storms eventually moved to the southeast towards the Austin and San Antonio areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A complex of thunderstorms developed between San Angelo and Goldthwaite. This complex of storms eventually moved to the southeast towards the Austin and San Antonio areas. One storm on the northern end of the complex produced quarter sized hail in Mills County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 5, 5:29 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, May 5, 5:29 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
629 PM CDT SAT MAY 5 2012

.AVIATION...
METROPLEX TAF SITES...VFR CONDITIONS ARE EXPECTED THROUGH 00Z.
THERE WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY
EVENING...BUT THE CHANCES ARE NOT HIGH ENOUGH TO MENTION
IN A PROB30 GROUP YET.

WACO....VFR CONDITIONS ARE EXPECTED THROUGH 08Z. WE SHOULD SEE
SOME STRATUS WORK THEIR WAY UP FROM SOUTH TEXAS INTO THE WACO
AREA BETWEEN 09 AND 10Z. VFR CONDITIONS SHOULD RETURN 15-16Z.

58

&&

.UPDATE...

LATE THIS AFTERNOON AND TONIGHT...ONLY CHANGE TO THE PREVIOUS
FORECAST WAS TO DRAG A 20 PERCENT CHANCE OF STORMS FARTHER NORTH
TO COVER ALL AREAS WEST OF A BOWIE TO GATESVILLE LINE. THERE WAS
SOME SURFACE BASED CUMULUS DEVELOPMENT NEAR WICHITA FALLS AS OF
20Z...WHICH PROMPTED THE NORTHWARD EXTENSION OF THE 20 POPS.
CONTINUE TO THINK THAT SHORTWAVE RIDGING WILL LIMIT THUNDERSTORM
POTENTIAL FOR THE EASTERN TWO-THIRDS OF THE FORECAST AREA AND HAVE
LEFT THESE AREAS DRY THROUGH TONIGHT. THE PROBLEM WITH CONVECTION
THROUGH THIS EVENING IS THAT IF SOMETHING DEVELOPS...IT WILL
LIKELY INTENSIFY RAPIDLY WITH OUR LOCALLY CALCULATED AND SPC
CALCULATED MIXED LAYER CAPE VALUES OF 5500 J/KG OVER THE WESTERN
CWA.

IF THIS POTENTIAL ENERGY IS REALIZED...WOULD EXPECT STORMS TO
PULSE UP AND BECOME SEVERE QUICKLY AFTER INCEPTION. DUE TO THE
VERY WEAK FLOW ALOFT NEAR THE SHORTWAVE RIDGE...THINK THAT STORMS
WILL HAVE A DIFFICULT TIME MAINTAINING AN ORGANIZED STORM MODE.
THINK THAT A SINGLE CELL OR MULTI-CELL STORM MODE IS MOST LIKELY
AS STORMS WILL HAVE A VERY DIFFICULT TIME CONTAINING THEIR
OUTFLOW. DAMAGING WIND/MICROBURST THREAT IS THE GREATEST HAZARD
THROUGH SUNSET WITH FORECAST SOUNDINGS INDICATING A MID-LEVEL TO
NEAR SURFACE THETA-E DIFFERENCE IN EXCESS OF 35 K. THIS WOULD
GREATLY ENHANCE DOWNDRAFT SPEED AND INTENSITY AND ALLOW FOR
POWERFUL MICROBURSTS IF STORMS TAKE ADVANTAGE OF EXTREME
INSTABILITY IN PLACE. LARGE HAIL THREAT IS PRESENT AS WELL AS
MID-LEVEL LAPSE RATES REMAIN VERY STEEP AND LARGELY CONTRIBUTE TO
VERY HIGH CAPE VALUES. STORMS WOULD LIKELY STRUGGLE TO MAINTAIN
THEMSELVES AWAY FROM THE DRYLINE AFTER SUNSET...THEREFORE WILL NOT
CARRY POPS BEYOND 06Z AT THIS TIME.

SUNDAY...A STRONG NORTHERN STREAM SHORTWAVE TROUGH WILL SEND A
RELATIVELY STRONG COLD FRONT SOUTH THROUGH THE PLAINS WHILE A
SIGNIFICANT PIECE OF UPPER LEVEL ENERGY BREAKS OFF FROM THE FLOW
ALOFT AND SINKS OVER THE SOUTHWESTERN CONUS. THE NAM IS STILL THE
FASTEST SOLUTION WITH REGARDS TO THE TIMING OF THE COLD FRONT INTO
OUR NORTHWESTERN CWA...HOWEVER THE GAP IS CLOSING AS THE GFS AND
THE ECMWF NOW BRING THE FRONT INTO NORTH TEXAS AROUND 06Z WHICH IS
ABOUT 6 HOURS FASTER THAN PREVIOUS RUNS HAD INDICATED. MAYBE MORE
IMPORTANTLY...TODAYS SHORTWAVE RIDGING WILL LIKELY NUDGE EAST AS
WE TRANSITION TO ZONAL OR SLIGHTLY SOUTHWEST FLOW ALOFT WITH THE
UPPER LOW BUILDING OVER THE SOUTHWEST CONUS. THE LOSS OF THE UPPER
RIDGE ALONE MAKES CONVECTION MORE LIKELY ALONG THE DRYLINE
TOMORROW AFTERNOON. IF THE COLD FRONT IS ABLE TO MOVE INTO THE
NORTHWESTERN COUNTIES OF THE CWA BY 00Z STORM CHANCES NEAR THE
TRIPLE POINT...POSSIBLY NEAR GRAHAM IF THE NAM VERIFIES...WOULD BE
LIKELY. WITH LITTLE CHANGE IN AIRMASS...GFS AND NAM ONCE AGAIN
INDICATE OVER 4000 J/KG OF CAPE OVER OUR WESTERN CWA...OUT AHEAD
OF THE DRYLINE. UPPER LEVEL FLOW WILL BE MARGINALLY STRONGER
TOMORROW...WHICH FAVORS A MULTI-CELL STORM MODE WITH THE POTENTIAL
FOR EMBEDDED SUPERCELL STRUCTURES IF STORMS ARE ABLE TO DEVELOP.
IF A TRIPLE POINT SETS UP NEAR GRAHAM TOMORROW...SEVERE STORMS
WOULD BE LIKELY WITH LARGE HAIL AND DAMAGING WINDS LIKELY. WILL BE
UPPING SEVERE WEATHER RHETORIC WITHIN THE HWO AND GRAPHICAL
HAZARDS FOR TOMORROW AFTERNOON DUE TO A HIGHER CHANCE OF
THUNDERSTORM INITIATION IN THIS VERY UNSTABLE AIRMASS.

MONDAY AND TUESDAY...THE COLD FRONT IS LIKELY TO MOVE SOUTH
THROUGH THE FORECAST AREA BY LATE MONDAY MORNING. THIS WILL
GREATLY DIMINISH SURFACE BASED INSTABILITY FOR THE CWA. SOUTHWEST
FLOW ALOFT AND WEAK FRONTOGENETIC FORCING WITH LITTLE CAP IN PLACE
WILL ALLOW FOR SCATTERED THUNDERSTORMS THROUGH THE PERIOD. AGREE
WITH PREVIOUS FORECAST THAT THUNDERSTORM CHANCES ARE BEST OVER THE
HIGH PLAINS...BUT WITH LITTLE TO NO CAP IN PLACE THINK MESOSCALE
FORCING IN GENERAL WILL DOMINATE OUR THUNDERSTORM CHANCES DURING
THE PERIOD. BECAUSE THE FRONT IS EXPECTED TO REMAIN NEARLY
STATIONARY JUST SOUTH OF THE CWA THROUGH THE PERIOD...THERE IS A
CHANCE OF ELEVATED THUNDERSTORM ACTIVITY AT ANY TIME...AND THE
MESOSCALE ENVIRONMENT WILL NOT BE WELL RESOLVED UNTIL 24 HRS OR SO
IN ADVANCE. THEREFORE MAINTAINED BROAD BRUSHED 20 TO 30 POPS
DURING THE PERIOD. IF A WELL ORGANIZED CLUSTER OF STORMS DEVELOPS
OVER THE HIGH PLAINS...THIS SYSTEM WOULD LIKELY SUSTAIN ITSELF
EAST TOWARDS NORTH TX. MODELS INDICATE THAT A CONVECTIVELY INDUCES
VORTICITY MAXIMA WILL CAUSE WIDESPREAD THUNDERSTORMS TO AFFECT THE
CWA TUESDAY NIGHT...BUT AGAIN THIS IS COMPLETELY DEPENDENT UPON THE
INITIATION OF THUNDERSTORMS THAT WILL NOT TAKE SHAPE FOR ANOTHER
48 HRS...SO CONFIDENCE IN THIS SCENARIO IS SOMEWHAT LOW.

WEDNESDAY...IT IS POSSIBLE THAT CONVECTION TUESDAY OR TUESDAY
NIGHT WILL CAUSE THUNDERSTORM ACTIVITY DURING THE DAY ON WEDNESDAY
ACROSS NORTH TX...HOWEVER MODELS INDICATE THAT WEAK UPPER RIDGING
WILL PREVAIL AND MAINTAINED A DRY FORECAST AS A RESULT.

THURSDAY AND FRIDAY...GUIDANCE CONTINUES TO INDICATE THAT THE
SOUTHWESTERN CONUS UPPER LOW WILL MOVE SLOWLY EAST TOWARDS THE CWA
THURSDAY THROUGH FRIDAY. MAINTAINED 30 POPS AT THIS TIME AS THERE
IS UNCERTAINTY REGARDING HOW MUCH MOISTURE AND INSTABILITY WILL BE
PRESENT OUT AHEAD OF THIS UPPER LEVEL SYSTEM. A SLIGHTLY MORE
NORTHERN TRACK TO THE UPPER LOW WOULD LIKELY ALLOW FOR BETTER
AIRMASS RECOVERY FOR THURSDAY AND FRIDAY...MAKING WIDESPREAD
THUNDERSTORMS AND SEVERE WEATHER MORE LIKELY. REGARDLESS...THE
PRESENCE OF THE UPPER LOW IS MUCH MORE FAVORABLE FOR PRECIPITATION
ACROSS THE CWA AND WHETHER IT COMES IN THE FORM OF THUNDERSTORMS
OR RAIN SHOWERS...SCATTERED PRECIPITATION IS LIKELY DURING THE
PERIOD.

CAVANAUGH

&&

.PREV DISCUSSION... /ISSUED 428 AM CDT SAT MAY 5 2012/
UPPER LEVEL DISTURBANCE THAT WAS RESPONSIBLE FOR LAST NIGHT/S
SCATTERED THUNDERSTORM ACTIVITY CONTINUES TO MOVE EAST AND OUT OF
THE REGION. IN THE WAKE OF THIS SYSTEM...UPPER LEVEL HEIGHTS WILL
RISE TODAY WITH RIDGING BUILDING IN FROM THE WEST. TEMPERATURES
WILL WARM INTO THE 90S AGAIN TODAY AND RESULT IN HIGH INSTABILITY
WITH CAPES ON THE ORDER OF 3000-4000J/KG. DESPITE ONLY A WEAK CAP
OVER THE REGION THERE IS A LACK OF SYNOPTIC SCALE LIFT TO HELP
GENERATE CONVECTION. THE DRY LINE IS FORECAST TO BE THE ONLY
LIFTING MECHANISM PRESENT THIS AFTERNOON. IT SHOULD BE LOCATED
ALONG A LINE FROM SPS-ABI-SJT BY MID AFTERNOON. REMARKABLE
AGREEMENT EXISTS BETWEEN THE HI-RES WRF MODELS AND THE SREF THAT
CONVECTIVE INITIATION WILL OCCUR TODAY ACROSS THE NORTHERN PARTS
OF THE HILL COUNTRY...LIKELY BETWEEN LAMPASAS AND SAN ANGELO. WILL
SHOW 20 POPS ACROSS THE FAR SW ZONES DUE TO CLOSER PROXIMITY TO
THE EXPECTED REGION OF CONVECTIVE INITIATION. WILL ALSO MENTION
ISOLATED STORMS WITH A 10 POP ACROSS THE FAR WESTERN ZONES WHERE A
CELL MAY DEVELOP ALONG THE DRY LINE...BUT SO FAR THIS HAS LITTLE
MODEL SUPPORT. GIVEN THE HIGH INSTABILITY...STORMS COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS...HOWEVER WEAKENING MID-UPPER
FLOW WILL LIMIT DEEP LAYER SHEAR AND STORM ORGANIZATION.

ON SUNDAY THE WEAK UPPER LOW SEEN NEAR BAJA ON LATEST WATER VAPOR
WILL BE MOVING THROUGH TEXAS. THIS SHOULD ENCOURAGE THE DRY LINE
TO MIX A LITTLE FARTHER TO THE EAST AS WELL AS HELP INITIATE MORE
CONVECTION ALONG THE DRY LINE. WILL KEEP POPS AT 20 PERCENT SUNDAY
AFTERNOON AND EVENING...AND CONFINED TO MAINLY THE WESTERN HALF OF
THE AREA. ISOLATED SEVERE STORMS WILL BE POSSIBLE AS INSTABILITY
WILL BE HIGH...LIKELY BETWEEN 2000-3000J/KG...BUT DEEP LAYER SHEAR
DROPS BELOW 30KT. NAM CONTINUES TO BE THE FASTEST WITH THE COLD
FRONT AND IT SHOWS ARRIVAL SUNDAY NIGHT. GIVEN THE TIME OF
YEAR...WILL SIDE WITH THE OTHER MODELS THAT SHOW THE FRONT MOVING
THROUGH DURING THE DAY MONDAY. IF THE FASTER NAM SOLUTION VERIFIES
WILL NEED TO INCREASE HIGH TEMPS SUNDAY DUE TO MORE SOUTHWESTERLY
FLOW IN THE LOW LEVELS AND ALSO WOULD NEED TO LOWER TEMPS MONDAY.

BY MONDAY AN UPPER LEVEL LOW WILL CUT OFF OVER ARIZONA AND PLACE
TEXAS IN SOUTHWESTERLY FLOW ALOFT. MEANWHILE LOW LEVEL WINDS BELOW
850MB BECOME EASTERLY WITH A SURFACE HIGH MOVING DOWN THE PLAINS.
GIVEN THE UPSLOPE FLOW IN THE LOW LEVELS WITH SUPPORT FOR LIFT
ALOFT...THIS LOOKS LIKE A GOOD SET UP FOR RAIN AND CONVECTION IN
WEST TEXAS. ALL OF THE MODEL GUIDANCE INDICATES WIDESPREAD QPF
OVER NORTH TEXAS SOMETIME BETWEEN MONDAY NIGHT AND TUESDAY NIGHT.
THE RAINS IN OUR AREA APPEAR TO RESULT FROM REMNANT WEST TEXAS
CONVECTIVE ACTIVITY OR A CONVECTIVELY ENHANCED VORTICITY MAXIMUM
THAT MOVES IN FROM THE WEST. OUR AIR MASS WILL BE MODESTLY
UNSTABLE AND SATURATED...AND THUS THIS ACTIVITY SHOULD SUSTAIN
ITSELF AS IT MOVES EAST INTO NORTH TEXAS. TIMING IS STILL IN
QUESTION...AND HIGHER QPF MAY FAVOR THE WESTERN ZONES. FOR NOW
WILL BROAD BRUSH 30 POPS MONDAY NIGHT AND TUESDAY...AND BEGIN TO
TAPER POPS OFF FROM NORTH TO SOUTH AS DRIER AIR WORKS IN BEHIND
THE FRONT.

UPPER LEVEL SHORTWAVE RIDGING OCCURS BY WEDNESDAY AND WILL SHOW A
COOL AND DRY FORECAST INTO THURSDAY. THE UPPER LEVEL LOW OVER
ARIZONA WILL MOVE EASTWARD AND BEGIN TO REACH TEXAS THURSDAY
NIGHT. RAIN CHANCES WILL INCREASE AGAIN FROM WEST TO EAST...BUT
DUE TO LIMITED INSTABILITY AND SHEAR OVER OUR AREA THE SEVERE
THREAT MAY BE CONFINED TO THE SOUTHERN HALF OF TEXAS. HOWEVER IF
THE UPPER LOW TRACK IS FARTHER NORTH THAN CURRENTLY FORECAST...IT
WOULD BRING A SEVERE THREAT INTO OUR AREA.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  73  90  72  86  69 /   5   5  30  20  30
WACO, TX              74  92  72  88  71 /  10   5  20  20  30
PARIS, TX             69  89  69  84  65 /   5   5  10  20  30
DENTON, TX            73  90  70  84  65 /   5   5  30  20  30
MCKINNEY, TX          73  90  72  86  67 /   5   5  20  20  30
DALLAS, TX            73  90  72  87  69 /   5   5  30  20  30
TERRELL, TX           72  91  72  88  69 /   5   5  20  20  30
CORSICANA, TX         71  91  71  87  70 /   5   5  20  20  30
TEMPLE, TX            73  92  70  88  70 /  10   5  20  20  30
MINERAL WELLS, TX     71  94  68  85  64 /  20  20  30  20  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

58/84
Hazardous weather outlook, May 5, 2:53 PM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
353 PM CDT SAT MAY 5 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-061200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
353 PM CDT SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED THIS EVENING WEST OF A BOWIE
TO MINERAL WELLS TO KILLEEN LINE. ANY STORMS THAT DEVELOP COULD BE
SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. LARGE HAIL WILL
ALSO BE POSSIBLE WITH ANY STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN PARTS OF NORTH
TEXAS SUNDAY AFTERNOON AND EVENING...WITH CHANCES SPREADING ACROSS
MOST OF NORTH TEXAS BY MONDAY AND CONTINUING INTO TUESDAY. ANY
STORMS THAT DEVELOP SUNDAY AFTERNOON AND EVENING WOULD LIKELY BE
SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

THUNDERSTORMS WILL ALSO BE POSSIBLE LATE THURSDAY INTO FRIDAY.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THURSDAY OR FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING IN AREAS ALONG
AND WEST OF A LINE FROM BOWIE TO MINERAL WELLS TO KILLEEN.

DUNN

In the hours before

Special weather statement, May 5, 6:29 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
729 PM CDT SAT MAY 5 2012

TXZ142-060100-
MILLS TX-
729 PM CDT SAT MAY 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN MILLS COUNTY

AT 728 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM 10 MILES SOUTHEAST OF BROWNWOOD...MOVING
NORTHEAST AT 10 MPH. THE CORE OF THE THUNDERSTORM IS EXPECTED TO
REMAIN IN BROWN COUNTY...BUT OUTFLOW WINDS OF 40 TO 50 MPH ARE
POSSIBLE IN NORTHWESTERN MILLS COUNTY.

CITIES IN THE PATH OF THIS STORM INCLUDE MULLIN.

LAT...LON 3160 9881 3162 9878 3165 9878 3168 9877
      3170 9873 3170 9868 3155 9858 3147 9890
      3152 9894
TIME...MOT...LOC 0028Z 236DEG 10KT 3160 9888

85/NH

The radar

The Dyess AFB radar (KDYX), 114 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mills

When
May 5, 7:14 PM CST
Where
Mills County, 5.45 mi NW of Mullin
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.610, -98.730

Quarter sized hail fell between Mullin and Zephyr.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381655.